My question is regarding TNF medications. Last March while on remicade, I had sever headaches for a month followed by lighheadedness and blurry vision. Went immediately to my optomalogist and he was shocked I could not read past the second line on the chart. He also said I now have nystagmus. At this point I went to my rheumy and told him what is going on and he immediately took me off the remicade for six weeks. I was then put on Humira which is now been seven months. My optomalogist in Dec. sent me to a neurologist because the nystagmus is still there. My MRI and MRA with contrast was unremarkably clean . The neurologist seems to think it is the Humira or TNF meds causing this. Should I be taken off the Humira for a period of time to see if this is what is causing it? If so how long would it take to resolve? Does this mean I am not a canidate for any of the TNF’s? I am going to discuss this with my rheumotologist on Friday but would like some more input on CNS disorders while on TNF meds. Last question: what are the odds of getting MS and RA? What would you recomend at this point. Thank you 44 year old woman RA 3 years, Asthma, migraines Meds: Humira every two weeks, MTX 15mgs once a week, folic acid, frova as needed, prevacid for GERD.
There have been several reported cases of RA patients on anti-TNF drugs developing multiple sclerosis like problems. Usually the diagnosis is made on MRI scan showing demyelinating lesions in the brain or spinal cord. Some have improved or resolved after stopping the drugs, others have not. There are too few cases to give us a good idea on what the risk is or to tell you what to expect if you develop one of these problems. If you do develop an MS like syndrome on an anti-TNF drug, I would be very reluctant to give you another anti-TNF agent.